Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
New diagnosis! Cochlear Hydrops
avatar
Yanksgirl posted:
Dr. Moser! Well, I'm told 'today' that this is better to have and to treat than Meniere's! Another audiogram shows I have good word recognition in both ears, but the hearing loss in the left ear is 'severe' on the 'scale', while the right ear is moderate. I was put on a diuretic and Trental--for circulation to the cochlea! I will have a ECOG test on my ears in two weeks. I'm home and my head is 'so full' and heavy. I feel better in a wide open air space, like outside, than in a room. especially a small room. I also feel better moving around than sitting. Does all this sound normal for this condition? My new ENT( I was referred to by my regular one) is very thorough and explained things well. He also said it's better to have this than Meniere's. Any thoughts? thanks--yanksgirl
Reply
 
avatar
Rod_Moser_PA_PhD responded:
It's better not to have either one!

They are very similar conditions, and both can be difficult to manage. You are taking the right medications and it appears you have seen the right specialist. Now, the rest is up to your body...and its response to that treatment.

Thanks for the update. You seem pleased that you finally have a diagnosis and a plan. You are half-way there. Now, you need a resolution or control of those annoying symptoms. I hope this does the trick!
 
avatar
Yanksgirl responded:
This new doctor has not mentioned a low salt diet. He must be with the many who don't feel it has that big an affect on some patients. I don't notice any difference when I eat high sodium foods than when I don't. I've read the same testimony from many other folks with this problem. My hearing has returned and only occasional bouts of mild hearing loss occurs. However, I don't have Vertigo, but this 'drunk' pressure feeling in my head ( and I don't drink) but from the way it's described by those who do, that's how my head feels. I am not off balance and I can walk ok. Even the spinning when I turn in bed and rise up from a lying position has gotten alot better. However, I'm pretty miserable with this head pressure thing because if it goes on or gets intense and lasts hours or days, I am 'so nauseated' Not enought to 'throw up' but enough to make me miserable. Do you have that problem? I keep wondering if the meds are part of the problem? Why do you take niacin and what do you mean with Flush. I also don't use sugar, but a substitute. yanksgirl
 
avatar
candede responded:
hi everyone.. well I have cochlear hydrops as my previous doctor said so, I have fullness and tinnitus at my left ear but no vertigo at all. this looks like a minor problem comparing to Meniere's, yet this drives me crazy. I'm a musician as and sometimes when I play a single note my right ear hears it correctly but left is like out of tune, I completely hear a different note. I strictly follow a low-salt diet, no tea, no coffee, not more than 2 or 3 smokes a day and a couple of beers at weekends (not more than 3 glasses). I use diuretics as medication and betaserc as well.

when I first met with "this", after treatment I was OK, but this time it still goes on and diuretic IVs help me out for short-term. any suggestions?

thanks in advance!

RC
 
avatar
Rod_Moser_PA_PhD responded:
Here is an excellent overview of cochlear hydrops that you can review.

www.entcenter.net/id284.htm
 
avatar
candede responded:
Thank you Dr. Moser. I've already read that article over and over, this is like a bible to me now. I'd better stick to what's written there for now (yet it's annoying to see sentences like "some physicians practice that treatment, others do otherwise and so...")

RC
 
avatar
Rod_Moser_PA_PhD responded:
That's why it is called the "Practice of Medicine"....doctors are always practicing; doing things their way.
 
avatar
MichaelMaryF responded:
Hi, Thank you for all of this information.I feel that I am going through something similar (over 10 mos now) Can you please elaborate on the name of the diuretic (that has 2 types in it.) I want to ask my neurotologist about it. I have tried one type prior,plus other meds and steriods without much help. The doctor suggests that the next course of action would be intratympanic steriod injections (both ears as this is a bilateral condition for me. I did have an ECOG to confirm cochlear hydrops. The ear pressure is always present but sometimes the intensity is drastic. I can't attribute it to anything particular. This condition causes me much anxiety. If anyone can offer any suggestions, I would greatly appreciate it. Thanks and God bless us, Mary
 
avatar
luckydog47 responded:
I have had Menieres since b4 1999. It too, is difficult to manage and heal, since there is no known cause to begin with..I was in Big M. support group when I lived in a big city, and our founder got Menieres and went stone deaf in a week or so..Now has cochlear implants. That was a fast one..I am only slightly deaf, but I am bi-lateral and never know which ear will be deaf and not..The Vertigo and so forth is much better, but the syndrom just keeps on goin on..There is no cure, only management depending on your needs..I was a 10, now I am a 3-4..but still have the Big M. Hugs to you. Either one is pain in posterior, only between our ears. LOL
 
avatar
acujen responded:
Yankgirl, I've seen your post on several sights but you've seem to have disappeared. I'm very curious as to what happened with your condition. I have the exact same symptoms and am so curious what has worked (or not worked) for you. (or anyone else please!) How does one get rid of this fullness from CH?? It is maddening.
 
avatar
yanksgirl replied to acujen's response:
Sorry, I just saw your post today---Had I answered 2 weeks ago, I'd have told you my ear was doing great, with the help of my Ecog hearing aid. Just this past week, I began noticing that my voice was sounding 'tinney' again when I spoke.
It's gotten daily worse and this is Sat. and the hearing just isn't there except for distorted sounds. I still keep the aid in as it helps make a more 'open' feeling and does raise sound if I put the volume up on it. I certainly don't want more Prednisone because of the really bad side effects and I'm not sure if it helps or if in a 10 day period that I'm on it, the ear just gets better on it's own. I'm discouraged, but having this problem for 3 years now, I do know this happens and it's just that the hearing has been so good since the hearing aid usuage. I do have the band around my upper head pressure though. It's worse now too and has to be related to the ear.
However, a Neurologist I saw 3 mos. ago said I had 'migraine syndrome' meaning migraine symptoms without the pain.
I got very depressed during the dealing with all this, so am on an anti depressant for awhile now and it's helped alot. Not with the ear symptoms but how I'm handling it. I hope you're doing better by now.
 
avatar
Rod Moser, PA, PhD replied to yanksgirl's response:
I answered your other posting.....!
 
avatar
surgagd responded:
I was just diagnosed with chochlear hydrops this week and I am so glad I ran across this discussion. I was also put on a diuretic, Dyazide, and a 1500 mg of sodium a day diet. I go back to my ENT in 2 weeks for a repeat hearing screen and follow up on how the diuretic is working. I have moderate hearing loss in the affected ear with a horible feeling of fullness and the ringing was driving me nuts! My dr. say the hearing loss could be permenant but I am keeping my fingers crossed that the diuretic works and my hearing comes back.
 
avatar
Rod Moser, PA, PhD replied to surgagd's response:
Yes, keep those fingers crossed and hope that your body's immune system orchestrates a fast (and permanent) cure. Be patient....healing takes time; often longer than two weeks.


Helpful Tips

EAR PROBLEMS
I have had a mild ear ache on and off and recently when I had a cold with runniynose, the ear began to hurt again. The outer ear was also ... More
Was this Helpful?
1 of 2 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.